Ohio, 2011

Flood in Ohio, April 22, 2011

April 22, 2011 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms moved through the area during the afternoon hours. These storms produced heavy rainfall which caused some flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms moved through the area during the afternoon hours. These storms produced heavy rainfall which caused some flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 22, 3:02 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 22, 3:02 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT FRI APR 22 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THROUGH EARLY
SATURDAY MORNING. A COLD FRONT WILL THEN PUSH DOWN FROM THE
NORTHWEST LATE TONIGHT INTO SATURDAY BEFORE STALLING OUT ACROSS
THE REGION THROUGH THE WEEKEND. THIS WILL LEAD TO AN EXTENDED
THREAT FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HAVE USED A BLEND OF THE NAM-WRF...GFS AND HRRR MODELS FOR THE
NEAR TERM FORECAST. A WARM FRONT WAS LOCATED FROM CNTRL
MISSOURI...TO SRN ILLINOIS...SRN INDIANA...THEN INTO NRN
KENTUCKY THIS AFTN. AS A MID LVL TROF PIVOTS FROM THE NRN PLAINS
TO THE GREAT LAKES OVERNIGHT...IT WILL PERTURB SFC LOW PRESSURE TO
OUR WEST. THIS DEEPENING LOW WILL ALLOW THE WARM FRONT TO PUSH
NORTH OF THE REGION BY EARLY SATURDAY MORNING. THEREAFTER...
AFOREMENTIONED SFC LOW WILL CONTINUE NE...BEING LOCATED NEAR SRN
ONTARIO BY SATURDAY MORNING. A TRAILING COLD FRONT FROM THIS LOW
WILL PUSH SOUTHEAST INTO THE REGION.

CWFA  HAS ESCAPED HEAVY RAIN THUS FAR TODAY. THAT SHOULD CHANGE
TONIGHT AS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
WARM FRONT AND ALONG AND IN FRONT OF THE COLD FRONT. WILL CONTINUE
WITH CATEGORICAL POPS...KNOWING THERE COULD BE A RELATIVE LULL IN
ACTIVITY LATE THIS EVENING INTO EARLY MORNING BETWEEN MOVING
FRONTAL BOUNDARIES. AGAIN...HEAVY RAIN IS LIKELY GIVEN MOIST
AIRMASS INTERACTING WITH FRONTAL BOUNDARIES...SO THE FLASH FLOOD
WATCH WILL CONTINUE.

AS FOR SEVERE WX POTENTIAL...SVR THUNDERSTORMS WATCH NUMBER 178 IS
IN EFFECT FOR THE FAR SWRN PART OF OUR CWFA UNTIL 7 PM EDT. SVR
POTENTIAL WILL DEPEND ON HOW MUCH INSTABILITY CAN ADVECT NE INTO
THE REGION. FOR THE OVERNIGHT HOURS...CAN NOT RULE OUT A SEVERE
THUNDERSTORMS AS MODELS INDICATE AROUND 1000 J/KG MUCAPE. THIS
INSTABILITY COMBINED WITH AMPLE SHEAR WILL KEEP THAT THREAT
INTACT.

TEMPERATURES WILL RISE IN SOME LOCATIONS OVERNIGHT AS THE WARM
FRONT ADVANCES...SO SOME LOCATIONS WILL HAVE EARLY EVENING LOWS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AFOREMENTIONED COLD FRONT WILL STALL OUT ACRS THE REGION SATURDAY
THROUGH SUNDAY AS IT BECOMES PARALLEL TO THE MID LEVEL FLOW.
EMBEDDED WEAK WX DISTURBANCES RIPPLING WITHIN THIS
FLOW...COMBINED WITH ENHANCED LLJ ACTIVITY FROM TIME TO
TIME...WILL KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS GOING.
AIRMASS WILL REMAIN MOIST...AND THE POTENTIAL FOR HEAVY RAIN WILL
CONTINUE ON SATURDAY. EVEN THOUGH MORE SHOWERS AND THUNDERSTORMS
ARE EXPECTED SATURDAY NIGHT INTO SUNDAY...WILL HOLD OFF EXTENDING
THE FLASH FLOOD WATCH AS WE NEED TO SEE WHERE SHORT TERM HEAVY
RAIN WILL FALL...AND WILL ALSO HOPE THAT MODELS COME INTO BETTER
AGREEMENT AS TO WHERE THE BOUNDARY WILL SET UP. THE BEST CHANCE OF
SHOWERS AND STORMS WILL OCCUR ALONG AND JUST ON THE COOL SIDE OF
THE BOUNDARY.

FOR SUNDAY NIGHT...THERE IS SOME INDICATION NOW FROM THE MODELS
THAT AFOREMENTIONED BOUNDARY MAY START TO MOVE NORTH/NORTHWEST AS
A DIGGING TROF MOVES INTO THE PLAINS...ALLOWING MID LVL FLOW TO
BACK WITH TIME.

TEMPERATURES WILL BE CLOUD AND RAIN DEPENDENT. HAVE USED MAINLY A
BLEND OF THE RAW 2 M GFS AND ECMWF.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A WARM FRONT WILL BE LIFTING NORTH AT THE BEGINNING OF THE LONG TERM
AND THEREFORE GREATEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY
WILL BE ACROSS THE NORTH ON MONDAY.  A SERIES OF WAVES WILL MOVE
THROUGH THE REGION FOR THE LONG TERM.  THE FIRST ONE WILL MOVE
THROUGH MONDAY NIGHT INTO TUESDAY.  THERE ARE SOME TIMING
DISCREPANCIES WITH THIS SYSTEM HOWEVER THE LATEST ECMWF SOLUTION HAS
COME MORE IN LINE WITH THE GFS.  ANOTHER LOW WILL MOVE UP FROM THE
SW TUESDAY NIGHT INTO WEDNESDAY.  A LOT OF MOISTURE WILL BE BROUGHT
UP INTO THE AREA WITH THIS SYSTEM AND THEREFORE HEAVY RAIN WILL BE
POSSIBLE.  HEAVY RAIN ON TOP OF ALREADY SATURATED GROUND WILL ADD TO
FLOODING ISSUES AROUND THE AREA.  THE LOW WILL BEGIN TO MOVE NE OF
THE FA BY THURSDAY AND THEREFORE PRECIP WILL BEGIN TO TAPER OFF
ACROSS THE AREA.  COOLER TEMPERATURES WILL FILTER INTO THE AREA ON
THURSDAY.  HIGH PRESSURE WILL THEN MOVE INTO THE AREA FOR FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LARGE AREA OF CONVECTION WAS IL INTO WRN INDIANA IS FCST TO
CONTINUE TO PUSH E INTO THE TAFS LATE THIS AFTN INTO THE EVENING.
THIS CONTINUES TO BE HANDLED BEST BY THE HRRR MODELS. MVFR CIGS
AND VSBYS ARE EXPECTED BETWEEN 22-04Z AS THE CONVECTION MOVES
THRU.

AREA WILL THEN WORK INTO A LULL BEFORE ADDITIONAL CONVECTION WORKS
IN AHEAD OF A CDFNT AROUND 09Z. FRONT THEN PUSHES THRU THE
MAJORITY OF THE TAFS...BUT HANGS UP AROUND CVG/LUK AFT 12Z SAT.

OUTLOOK...HIGH LIKELIHOOD OF SHOWERS AND THUNDERSTORMS EXPECTED
TO CONTINUE SATURDAY EVENING THROUGH WEDNESDAY WITH MVFR/IFR
CIGS/VSBYS POSSIBLE.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...NOVAK
AVIATION...SITES
Hazardous weather outlook, Apr 22, 2:40 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT FRI APR 22 2011

INZ050-058-059-066-KYZ091>093-095>100-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-231945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-BOONE-KENTON-CAMPBELL-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
340 PM EDT FRI APR 22 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RIVERS THROUGHOUT THE AREA ARE RUNNING HIGH...WITH SEVERAL POINTS
IN FLOOD. PLEASE CHECK THE RIVER FLOOD PRODUCTS FOR DETAILS AND
THE LATEST FORECASTS.

A WARM FRONT WILL MOVE FROM THE OHIO RIVER VALLEY TO THE SOUTHERN
GREAT LAKES THROUGH TONIGHT. A COLD FRONT WILL DROP INTO THE REGION
ON SATURDAY WHERE IT IS EXPECTED TO STALL BY SATURDAY NIGHT. VERY
MOIST AIR WILL INTERACT WITH THESE FRONTS...RESULTING IN HEAVY
RAINFALL. WITH SATURATED SOILS...HEAVY RAIN WILL LIKELY RESULT IN
TOTAL RUNOFF...BRINGING THE THREAT FOR FLASH FLOODING. THIS RUNOFF
WILL ALSO CAUSE RAPID RISES ON CREEKS...STREAMS AND RIVERS.

DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY THUNDERSTORMS THAT
DEVELOP IN THE UNSTABLE AIRMASS ASSOCIATED WITH THE WARM FRONT AND
COLD FRONT LATE THIS AFTERNOON AND TONIGHT. THERE WILL ALSO BE AN
ISOLATED TORNADO THREAT DURING THIS SAME TIME PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FUTURE FORECASTS INDICATE THAT A SERIES OF WEATHER SYSTEMS WILL
AFFECT THE REGION THROUGH AT LEAST THE MID PART OF NEXT WEEK...
RESULTING IN ADDITIONAL RAINFALL. THIS WILL KEEP THE FLOOD THREAT
HIGHLY ELEVATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY NEED TO BE ACTIVATED TONIGHT. SPOTTERS ARE ALSO
ENCOURAGE TO SEND THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN WILMINGTON...OHIO.

INZ073>075-080-KYZ089-090-094-231945-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-OWEN-
340 PM EDT FRI APR 22 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH 178 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

RIVERS THROUGHOUT THE AREA ARE RUNNING HIGH...WITH SEVERAL POINTS
IN FLOOD. PLEASE CHECK THE RIVER FLOOD PRODUCTS FOR DETAILS AND
THE LATEST FORECASTS.

A WARM FRONT WILL MOVE FROM THE OHIO RIVER VALLEY TO THE SOUTHERN
GREAT LAKES THROUGH TONIGHT. A COLD FRONT WILL DROP INTO THE REGION
ON SATURDAY WHERE IT IS EXPECTED TO STALL BY SATURDAY NIGHT. VERY
MOIST AIR WILL INTERACT WITH THESE FRONTS...RESULTING IN HEAVY
RAINFALL. WITH SATURATED SOILS...HEAVY RAIN WILL LIKELY RESULT IN
TOTAL RUNOFF...BRINGING THE THREAT FOR FLASH FLOODING. THIS RUNOFF
WILL ALSO CAUSE RAPID RISES ON CREEKS...STREAMS AND RIVERS.

IN ADDITION...DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY
THUNDERSTORMS THAT DEVELOP IN THE UNSTABLE AIRMASS ASSOCIATED WITH
THE WARM FRONT AND COLD FRONT LATE THIS AFTERNOON AND TONIGHT.
THERE WILL ALSO BE AN ISOLATED TORNADO THREAT DURING THIS SAME
TIME PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FUTURE FORECASTS INDICATE THAT A SERIES OF WEATHER SYSTEMS WILL
AFFECT THE REGION THROUGH AT LEAST THE MID PART OF NEXT WEEK...
RESULTING IN ADDITIONAL RAINFALL. THIS WILL KEEP THE FLOOD THREAT
HIGHLY ELEVATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ALREADY BE ACTIVATED AS SEVERE WEATHER MAY AFFECT
THE REGION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 22, 3:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EDT FRI APR 22 2011

INZ073>075-080-KYZ089>092-094-095-OHZ077-222115-
SWITZERLAND IN-OHIO IN-DEARBORN IN-RIPLEY IN-KENTON KY-OWEN KY-
BOONE KY-CARROLL KY-GALLATIN KY-GRANT KY-HAMILTON OH-
412 PM EDT FRI APR 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HAMILTON...NORTHWESTERN GRANT...GALLATIN...CARROLL...BOONE...
NORTHWESTERN OWEN...KENTON...RIPLEY...DEARBORN...OHIO AND SWITZERLAND
COUNTIES THROUGH 515 PM EDT...

AT 410 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 25 MILES WEST OF HOLTON TO 26 MILES WEST OF HOLTON TO
51 MILES WEST OF LOCUST...MOVING EAST AT 65 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OSGOOD...VERSAILLES...
MILAN...MOORES HILL...DILLSBORO...CARROLLTON...AURORA...VEVAY...
BRIGHT...LAWRENCEBURG...GREENDALE AND HIDDEN VALLEY.

ALSO...HOLTON...NEW MARION...OTTER VILLAGE...NAPOLEON...REXVILLE...
VERSAILLES LAKE...BENHAM AND OLEAN ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3920 8545 3925 8530 3923 8452 3899 8454
      3846 8492 3846 8496 3849 8500 3852 8499
      3851 8503 3856 8501 3856 8507 3859 8509
      3858 8521 3874 8534 3874 8526 3870 8521
      3891 8521 3891 8545
Special weather statement, Apr 22, 4:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EDT FRI APR 22 2011

INZ080-KYZ089>099-OHZ077>080-222215-
SWITZERLAND IN-KENTON KY-MASON KY-OWEN KY-PENDLETON KY-ROBERTSON KY-
BOONE KY-BRACKEN KY-CAMPBELL KY-CARROLL KY-GALLATIN KY-GRANT KY-
BROWN OH-HAMILTON OH-CLERMONT OH-HIGHLAND OH-
514 PM EDT FRI APR 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HIGHLAND...CLERMONT...SOUTHERN HAMILTON...BROWN...GRANT...GALLATIN...
EXTREME EASTERN CARROLL...CAMPBELL...BRACKEN...BOONE...ROBERTSON...
PENDLETON...OWEN...NORTHWESTERN MASON...KENTON AND EASTERN
SWITZERLAND COUNTIES THROUGH 615 PM EDT...

AT 510 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MULBERRY TO DENT TO NAPOLEON TO 25 MILES SOUTHWEST OF
GRATZ...MOVING EAST AT 60 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS AS THEY
ARE PRODUCING AN INCH OF RAIN PER HOUR ACROSS MUCH OF METROPOLITAN
CINCINNATI. THE STEADY RAIN BEHIND THE LINE OF THUNDERSTORMS WILL
ALSO POSE A THREAT FOR ADDITIONAL MODERATE RAINFALL AND POTENTIAL
FLOODING.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UNION...FLORENCE...
VILLA HILLS...CRESCENT SPRINGS...ELSMERE...ERLANGER...LUDLOW...
CRESTVIEW HILLS...LAKESIDE PARK...FORT MITCHELL...WALTON AND
EDGEWOOD.

ALSO...BEAVERLICK...MONFORT HEIGHTS EAST...NEW LIBERTY...RYLE...EAGLE
HILL...MUNK...SQUIRESVILLE AND BROMLEY ARE NEAR THE PATH OF THIS LINE
OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3838 8490 3842 8489 3842 8495 3852 8499
      3851 8503 3856 8501 3858 8508 3876 8491
      3920 8475 3926 8422 3923 8383 3917 8360
      3873 8377 3845 8406 3849 8418 3855 8417
      3858 8421 3856 8441 3833 8480

FRANKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamilton

When
April 22, 4:15 PM EST to 6:00 PM EST
Where
Hamilton County, 1.55 mi NNE of Dent to 2.13 mi W of White Oak
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.200, -84.618

Six inches to a foot of standing water was reported on roadways.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294198.